HomeHealthMedicineWhat to know about 'rainbow' fentanyl as schools announce plans to fight...

What to know about ‘rainbow’ fentanyl as schools announce plans to fight growing crisis


“Rainbow fentanyl — fentanyl pills and powder in a variety of bright colors, shapes and sizes — is a deliberate attempt by drug traffickers to encourage addiction among children and young adults,” DEA administrator Anne Milgram said. “The men and women of the DEA are working relentlessly to stop the rainbow fentanyl trade and defeat the Mexican drug cartels responsible for the vast majority of fentanyl trafficked in the United States.”

Illegally manufactured fentanyl, a potent synthetic opioid, is one of the main drivers of the significant increase in overdose deaths in recent years. More than 56,000 people died from synthetic opioid overdoses in 2020, according to the Centers for Disease Control and Prevention, a 56% increase from the previous year.

PHOTO: Brightly colored fentanyl pills seized by the DEA.

DEA

Brightly colored fentanyl pills seized by the DEA.

The pills are often made to resemble actual prescription opioid medications such as Oxycontin, Vicodin and Xanax, or stimulants such as Adderall, according to the DEA. Most are made in Mexico, with China supplying the chemicals.

In its press release, the DEA said brightly colored fentanyl is distributed not only in pill form, but also in “powder and blocks that resemble sidewalk chalk.”

PHOTO: Examples of brightly colored fentanyl blocks resembling sidewalk chalk seized by the DEA.

DEA

Examples of brightly colored fentanyl blocks resembling sidewalk chalk seized by the DEA.

According to the agency, 2 milligrams of fentanyl, the equivalent of 10 to 15 grains of table salt, is “considered a lethal dose.”

“Without lab testing, there’s no way to know how much fentanyl is concentrated in a pill or powder,” the DEA said. “Fentanyl remains the deadliest drug threat facing this country.”

Must Read
Construction starts on Auburn hospital's cancer center

Amid all the recent warnings, no statistics are yet available on the number of overdoses from so-called rainbow fentanyl.

In response to the growing threat and recent surge in deaths from fentanyl, school districts in Florida, Texas and California have announced new plans to combat the crisis.

The Los Angeles Unified School District, the nation’s second-largest school district, announced on Thursday that naloxonea drug used to reverse the effects of opioid overdose would be available for free at all K-12 schools in the district in the coming weeks, provided free of charge by the Los Angeles County Department of Public Health.

Here are questions about fentanyl and the growing crisis answered.

Why does fentanyl exist?

Pharmaceutical fentanyl is commonly used in medical settings. Developed for the pain relief of cancer patients, it is 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin, according to the DEA.

“It is a very good and effective drug for relieving pain in appropriate amounts, administered by anesthesia,” dr. Kimberly Suemedical director of the National Harm Reduction Coalition and an addiction specialist at Yale University, told ABC News last year. “What we’re seeing in the opioid deaths in this country is related to fentanyl being obtained outside of the context of medical prescriptions, usually on the street.”

Why is fentanyl so deadly?

If fentanyl is inhaled, consumed, or injected, it can be fatal, but a person cannot get an overdose from touching it.

How does someone know if they have taken fentanyl?

There is no way to tell if a pill or powder contains fentanyl by simply looking at it, and fentanyl has no distinctive taste or odor.

Must Read
Dr. Fauci reflects on the perpetual challenge of infectious diseases

“In the case of a pill you buy off the street, people have to assume fentanyl is present, even if it’s labeled as another drug,” Sue said. “I’ve cared for a lot of patients who think they’re buying oxycodone or heroin and there’s nothing in it. It’s just fentanyl.”

Fentanyl test strips are a tool that people can use to test for the drug before consuming anything that can be laced with fentanyl, such as a pill, powder, nasal sprays, or eye drops.

To use the strips, a person dissolves a small amount of the substance in water and then dips the test strip in the water. The strips can give results within five minutes, According to the CDC.

Is there a way to reverse a fentanyl overdose?

Naloxone, the drug available in all Los Angeles public schools, is the primary remedy for overdose reversal.

The drug, also known by the brand name Narcan, can restore normal breathing in a person who has overdosed in two to three minutes. According to the CDC.

Naloxone is available in all 50 states, can be used without medical training, and can be administered by nasal spray or injection.

In most states, naloxone can be purchased from a pharmacy without a prescription, according to the CDC.

Where does the illegally manufactured fentanyl come from?

Police and other experts say: fentanyl- and fentanyl-laced pills have been illegally imported from China and even smuggled across the US-Mexico border.

Of the more than 11,000 pounds of fentanyl that ended up in the US last year, more than half came through the Mexico-San Diego border, according to researchers.

Must Read
Biologic therapy for IBD patients through a financial assistance program could have superior outcomes

In some cases, Chinese drug suppliers send the ingredients to make fentanyl to cartels in Mexico. After making the fentanyl, in raw powder or pill form, the cartels would transport them across the border in trucks, according to researchers.

What should I do to help a person who has overdosed?

Signs that a person is overdosing may include small and constricted pupils, slow and shallow breathing, choking sounds, falling asleep or losing consciousness, and pale, blue, or cold skin, According to the CDC.

The first thing to do is to call 112 immediately.

Next, the CDC says to administer naloxone to the person if it is available.

While administering help, try to keep the person awake and breathing and lay them on their side to avoid choking.

Editor’s Note: This report was updated because the original version contained an unverified TikTok video that has since been removed.

If you or someone you love needs help, call 1-800-662-HELP (4357) or go to http://www.samhsa.gov/find-help to reach SAMHSA’s 24-hour helpline that free, confidential treatment referral and information about mental and/or substance use disorders, prevention and recovery.

Luke Barr, Quinn Owen, Sony Salzman, Ivan Pereira and Teddy Grant of ABC News contributed to this report.

RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Most Popular

Recent Comments